MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WATCHMAN LAA CLOSURE DEVICE & DELIVERY SYSTEM; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL

BOSTON SCIENTIFIC CORPORATION WATCHMAN LAA CLOSURE DEVICE & DELIVERY SYSTEM; SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Model Number 10371
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ischemia Stroke (4418); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was enrolled in the (b)(6) study on (b)(6) 2019 with patient identifier (b)(6).It was reported that stroke occurred.A left atrial appendage (laa) closure procedure was performed and a 24mm watchman laa closure device was successfully implanted with 0.2mm jet size laa seal and deployed device diameter of 21mm.Prior to the procedure, aspirin and clopidogrel were administered and after the implant procedure they were continued.The patient was discharged from the hospital the next day.851 days post-watchman implant procedure, the patient experienced right arm dysmetria and signs of left-sided stroke.The patient was hospitalized.Computed tomography (ct) of the head/neck and ct of the head/brain without contrast revealed no acute hemorrhage, scattered left deep infarcts some of which were new from 2019 and chronic microvascular ischemic changes.The patient was noted with no large vessel occlusions.Four days later, the patient underwent magnetic resonance imaging (mri) of the brain without contrast which revealed numerous small acute to subacute infarcts in a predominately left-sided watershed distribution, moderate small vessel ischemic disease, and multiple predominantly left-sided remote lacunar infarcts.The patient had significant left-sided carotid artery disease, which was the suspected cause of the ischemia.The patient was evaluated by a neurologist and diagnosed with ischemic stroke.The neurologist indicated the patient was suitable for tissue plasminogen activator (tpa) and recommended thrombolysis.The patient was treated with left carotid endarterectomy to remove plaques.The patient was discharged five days later.
 
Additional Manufacturer Narrative
B5: updated narrative.
 
Event or Problem Description
The patient was enrolled in the asap too study on (b)(6) 2019 with patient identifier (b)(6).It was reported that stroke occurred.A left atrial appendage (laa) closure procedure was performed and a 24mm watchman laa closure device was successfully implanted with 0.2mm jet size laa seal and deployed device diameter of 21mm.Prior to the procedure, aspirin and clopidogrel were administered and after the implant procedure they were continued.The patient was discharged from the hospital the next day.851 days post-watchman implant procedure, the patient experienced right arm dysmetria and signs of left-sided stroke.The patient was hospitalized.Computed tomography (ct) of the head/neck and ct of the head/brain without contrast revealed no acute hemorrhage, scattered left deep infarcts some of which were new from 2019 and chronic microvascular ischemic changes.The patient was noted with no large vessel occlusions.Four days later, the patient underwent magnetic resonance imaging (mri) of the brain without contrast which revealed numerous small acute to subacute infarcts in a predominately left-sided watershed distribution, moderate small vessel ischemic disease, and multiple predominantly left-sided remote lacunar infarcts.The patient had significant left-sided carotid artery disease, which was the suspected cause of the ischemia.The patient was evaluated by a neurologist and diagnosed with ischemic stroke.The neurologist indicated the patient was suitable for tissue plasminogen activator (tpa) and recommended thrombolysis.The patient was treated with left carotid endarterectomy to remove plaques.The patient was discharged five days later.It was further reported that 889 days post-watchman implant procedure, the patient presented emergently to the emergency department (ed) with sensation changes to the right upper extremity over the last two days.While in the ed the patient reported right arm numbness and tingling associated with weakness and loss of coordination.The patient was admitted to the hospital.At this time, the patient was on aspirin and clopidogrel.On the same day, the patient underwent ct scan of head/brain revealing evolving left cerebral infarcts and chronic microangiopathic ischemic changes.Angiography of the neck/head revealed scattered atherosclerotic diseases of intracranial arterial vasculature occlusion or hemodynamically significant stenosis, scattered atherosclerosis with carotid bifurcations without significant stenosis, atherosclerosis with focal stenosis with right vertebral artery and post-surgical changes or left carotid bifurcation.During this time the patient had significant right sided weakness and right facial droop.The patient was considered to not be a tpa or thrombolysis candidate.The patient was continued on dual antiplatelet therapy.The following day the patient experienced three intermittent occasions of five minute durations of tingling and numbness in hand while asleep on the right side.An mri scan revealed subacute infarcts within frontoparietal lobe or watershed region, punctate new focus on restricted diffusion within left putamen, likely subacute in etiology.The patient was initially diagnosed with transient ischemic attack, however later diagnosed with ischemic punctate stroke to putamen.No action was taken to treat this event.Two days after the hospitalization, the patient was noted to be in stable condition and the event was considered resolved.The patient was discharged.
 
Event or Problem Description
The patient was enrolled in the asap too study on (b)(6) 2019 with patient identifier (b)(6).It was reported that stroke occurred.A left atrial appendage (laa) closure procedure was performed and a 24mm watchman laa closure device was successfully implanted with 0.2mm jet size laa seal and deployed device diameter of 21mm.Prior to the procedure, aspirin and clopidogrel were administered and after the implant procedure they were continued.The patient was discharged from the hospital the next day.851 days post-watchman implant procedure, the patient experienced right arm dysmetria and signs of left-sided stroke.The patient was hospitalized.Computed tomography (ct) of the head/neck and ct of the head/brain without contrast revealed no acute hemorrhage, scattered left deep infarcts some of which were new from 2019 and chronic microvascular ischemic changes.The patient was noted with no large vessel occlusions.Four days later, the patient underwent magnetic resonance imaging (mri) of the brain without contrast which revealed numerous small acute to subacute infarcts in a predominately left-sided watershed distribution, moderate small vessel ischemic disease, and multiple predominantly left-sided remote lacunar infarcts.The patient had significant left-sided carotid artery disease, which was the suspected cause of the ischemia.The patient was evaluated by a neurologist and diagnosed with ischemic stroke.The neurologist indicated the patient was suitable for tissue plasminogen activator (tpa) and recommended thrombolysis.The patient was treated with left carotid endarterectomy to remove plaques.The patient was discharged five days later.It was further reported that 889 days post-watchman implant procedure, the patient presented emergently to the emergency department (ed) with sensation changes to the right upper extremity over the last two days.While in the ed the patient reported right arm numbness and tingling associated with weakness and loss of coordination.The patient was admitted to the hospital.At this time, the patient was on aspirin and clopidogrel.On the same day, the patient underwent ct scan of head/brain revealing evolving left cerebral infarcts and chronic microangiopathic ischemic changes.Angiography of the neck/head revealed scattered atherosclerotic diseases of intracranial arterial vasculature occlusion or hemodynamically significant stenosis, scattered atherosclerosis with carotid bifurcations without significant stenosis, atherosclerosis with focal stenosis with right vertebral artery and post-surgical changes or left carotid bifurcation.During this time the patient had significant right sided weakness and right facial droop.The patient was considered to not be a tpa or thrombolysis candidate.The patient was continued on dual antiplatelet therapy.The following day the patient experienced three intermittent occasions of five minute durations of tingling and numbness in hand while asleep on the right side.An mri scan revealed subacute infarcts within frontoparietal lobe or watershed region, punctate new focus on restricted diffusion within left putamen, likely subacute in etiology.The patient was initially diagnosed with transient ischemic attack, however later diagnosed with ischemic punctate stroke to putamen.No action was taken to treat this event.Two days after the hospitalization, the patient was noted to be in stable condition and the event was considered resolved.The patient was discharged.It was further reported that 886 days post index procedure, the patient developed initial numbness of right hand was resolved on the same day after 5 minutes.However, on the very next day, the patient again experienced another episode of numbness and tingling which lasted for 5-10 minutes.The patient was administered oral medication to treat this event.
 
Additional Manufacturer Narrative
B5: updated narrative.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H6: per medical safety, the event of stroke is due to carotid artery disease and is not related to the watchman device or procedure.Therefore, this event is no longer reportable and coding has been updated.

Brand Name
WATCHMAN LAA CLOSURE DEVICE & DELIVERY SYSTEM
Common Device Name
SYSTEM, APPENDAGE CLOSURE, LEFT ATRIAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
jay johnson
two scimed place
maple grove, MN 55311
7634942574
MDR Report Key13191350
Report Number2134265-2021-16498
Device Sequence Number6046039
Product Code NGV
UDI-Device Identifier08714729838234
UDI-Public08714729838234
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P130013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model Number10371
Device Catalogue Number10371
Device Lot Number0022879043
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/14/2021
Supplement Date Received by Manufacturer01/20/2022
01/28/2022
03/18/2022
Initial Report FDA Received Date01/07/2022
Supplement Report FDA Received Date01/26/2022
02/11/2022
03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/01/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient RaceWhite